Prime Ideals in Polynomial and Power Series Rings over Noetherian Domains

  • Ela Celikbas
  • Christina Eubanks-Turner
  • Sylvia Wiegand
Chapter

Abstract

In this article we survey recent results concerning the set of prime ideals in two-dimensional Noetherian integral domains of polynomials and power series. We include a new result that is related to current work of the authors [Celikbas et al., Prime Ideals in Quotients of Mixed Polynomial-Power Series Rings; see http://www.math.unl.edu/~swiegand1 (preprint)]: Theorem 5.4 gives a general description of the prime spectra of the rings \(R[\![x,y]\!]/P,R[\![x]\!][y]/Q\) and R[y][​[x]​]∕Q′, where x and y are indeterminates over a one-dimensional Noetherian integral domain R and P, Q, and Q′ are height-one prime ideals of R[​[x, y]​], R[​[x]​][y], and R[y][​[x]​], respectively. We also include in this survey recent results of Eubanks-Turner, Luckas, and Saydam describing prime spectra of simple birational extensions R[​[x]​][f(x)∕g(x)] of R[​[x]​], where f(x) and g(x) are power series in R[​[x]​] such that f(x) ≠ 0 and is a prime ideal of R[​[x]​][y]—this is a special case of Theorem 5.4. We give some examples of prime spectra of homomorphic images of mixed power series rings when the coefficient ring R is the ring of integers \(\mathbb{Z}\) or a Henselian domain.

Keywords

Commutative ring Noetherian ring Integral domain Polynomial ring Power series ring Prime ideals Prime spectrum 

1991 Mathematics Subject Classification

Primary 13B35 13J10 13A15 

References

  1. 1.
    J.T. Arnold, Prime ideals in power series rings. In Conference on Commutative Algebra (University of Kansas, Lawrence, Kansas 1972). Lecture Notes in Mathematics, vol. 311 (Springer, Berlin, 1973), pp. 17–25Google Scholar
  2. 2.
    H. Bass, Algebraic K-Theory. Mathematics Lecture Note Series (W.A. Benjamin Inc, New York/Amsterdam, 1968), pp. 762Google Scholar
  3. 3.
    J.W. Brewer, Power Series Over Commutative Rings. Lecture Notes in Pure and Applied Mathematics, vol. 64 (Marcel Dekker Inc, New York, 1981)Google Scholar
  4. 4.
    E. Celikbas, C. Eubanks-Turner, S. Wiegand, Prime Ideals in Quotients of Mixed Polynomial-Power Series Rings. See http://www.math.unl.edu/~swiegand1 (preprint)
  5. 5.
    C. Eubanks-Turner, M. Luckas, S. Saydam, Prime ideal in birational extensions of two-dimensional power series rings. Comm. Algebra 41(2), 703–735 (2013)CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    W. Heinzer, S. Wiegand, Prime ideals in two-dimensional polynomial rings. Proc. Am. Math. Soc. 107(3), 577–586 (1989)CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    W. Heinzer, C. Rotthaus, S. Wiegand, Mixed polynomial-power series rings and relations among their spectra. In Multiplicative Ideal Theory in Commutative Algebra (Springer, New York, 2006), pp. 227–242Google Scholar
  8. 8.
    R.C. Heitmann, Prime ideal posets in Noetherian rings. Rocky Mountain J. Math. 7(4), 667–673 (1977)CrossRefMATHMathSciNetGoogle Scholar
  9. 9.
    M. Hochster, Prime ideal structure in commutative rings. Trans. Am. Math. Soc. 142, 43–60 (1969)CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    I. Kaplansky, Commutative Rings (Allyn and Bacon Inc, Boston, 1970)MATHGoogle Scholar
  11. 11.
    K. Kearnes, G. Oman, Cardinalities of residue fields of Noetherian integral domains. Comm. Algebra, 38, 3580–3588 (2010)CrossRefMATHMathSciNetGoogle Scholar
  12. 12.
    W. Lewis, The spectrum of a ring as a partially ordered set. J. Algebra 25, 419–434 (1973)CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    W. Lewis, J. Ohm, The ordering of Spec R. Can. J. Math. 28, 820–835 (1976)CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    A. Li, S. Wiegand, Prime ideals in two-dimensional domains over the integers. J. Pure Appl. Algebra 130, 313–324 (1998)CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    H. Matsumura, Commutative Ring Theory, 2nd edn. Cambridge Studies in Advanced Mathematics, vol. 8 (Cambridge University Press, Cambridge, 1989). Translated from the Japanese by M. ReidGoogle Scholar
  16. 16.
    S. McAdam, Saturated chains in Noetherian rings. Indiana Univ. Math. J. 23, 719–728 (1973/1974)Google Scholar
  17. 17.
    S. McAdam, Intersections of height 2 primes. J. Algebra 49(2), 315–321 (1977)CrossRefMATHMathSciNetGoogle Scholar
  18. 18.
    M.P. Murthy, A note on factorial rings. Archiv der Mathematik 15(1), 418–420 (1964)CrossRefMATHMathSciNetGoogle Scholar
  19. 19.
    M. Nagata, On the chain problem of prime ideals. Nagoya Math. J. 10, 51–64 (1956)MATHMathSciNetGoogle Scholar
  20. 20.
    M. Nagata, Local Rings. Interscience Tracts in Pure and Applied Mathematics, vol. 13 (Interscience Publishers a division of John Wiley and Sons, New York-London, 1962)Google Scholar
  21. 21.
    L.J. Ratliff, Chain Conjectures in Ring Theory: An Exposition of Conjectures on Catenary Chains. Lecture Notes in Mathematics, vol. 647 (Springer, Berlin, 1978)Google Scholar
  22. 22.
    A.S. Saydam, S. Wiegand, Noetherian domains with the same prime ideal structure as \(\mathbb{Z}_{(2)}[x]\). Arab. J. Sci. Eng. Sect. C Theme Issues (Comm. Algebra) 26(1), 187–198, (2001)Google Scholar
  23. 23.
    C. Shah, Affine and projective lines over one-dimensional semilocal domains. Proc. Am. Math. Soc. 124(3), 697–705 (1996)CrossRefMATHGoogle Scholar
  24. 24.
    S. Wiegand, Locally maximal Bezout domains. Am. Math. Soc. 47, 10–14 (1975)CrossRefMATHMathSciNetGoogle Scholar
  25. 25.
    S. Wiegand, Intersections of prime ideals in Noetherian rings. Comm. Algebra 11, 1853–1876 (1983)CrossRefMATHMathSciNetGoogle Scholar
  26. 26.
    R. Wiegand, The prime spectrum of a two-dimensional affine domain. J. Pure Appl. Algebra 40(2), 209–214 (1986)CrossRefMATHMathSciNetGoogle Scholar
  27. 27.
    S. Wiegand, R. Wiegand, The maximal ideal space of a Noetherian ring. J. Pure Appl. Algebra 08, 129–141 (1976)CrossRefMathSciNetGoogle Scholar
  28. 28.
    R. Wiegand, S. Wiegand, Prime ideals and decompositions of modules. In Non-Noetherian Commutative Ring Theory, ed. by S. Chapman, S. Glaz. Mathematics and its Applications, vol. 520 (Kluwer Academic Publishers, Dordrecht, 2000), pp. 403–428Google Scholar
  29. 29.
    R. Wiegand, S. Wiegand, Prime ideals in Noetherian rings: a survey. In Ring and Module Theory, ed. by T. Albu, G.F. Birkenmeier, A. Erdo u gan, A. Tercan (Birkhäuser, Boston, 2010), pp. 175–193Google Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  • Ela Celikbas
    • 1
  • Christina Eubanks-Turner
    • 2
  • Sylvia Wiegand
    • 3
  1. 1.Department of MathematicsUniversity of MissouriColumbiaUSA
  2. 2.Department of MathematicsLoyola Marymount UniversityLos AngelesUSA
  3. 3.Department of MathematicsUniversity of Nebraska–LincolnLincolnUSA

Personalised recommendations